ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Hamilton’s theory of turns and a new geometrical representation for polarization optics

Simon, R and Mukunda, N and Sudarshan, ECG (1989) Hamilton’s theory of turns and a new geometrical representation for polarization optics. In: Pramana - Journal of Physics, 32 (6). pp. 769-792.

[img] PDF
hamil.pdf - Published Version
Restricted to Registered users only

Download (1209Kb) | Request a copy
Official URL: http://www.springerlink.com/content/352746370128t4...

Abstract

Hamilton’s theory of turns for the group SU(2) is exploited to develop a new geometrical representation for polarization optics. While pure polarization states are represented by points on the Poincaré sphere, linear intensity preserving optical systems are represented by great circle arcs on another sphere. Composition of systems, and their action on polarization states, are both reduced to geometrical operations. Several synthesis problems, especially in relation to the Pancharatnam-Berry-Aharonov-Anandan geometrical phase, are clarified with the new representation. The general relation between the geometrical phase, and the solid angle on the Poincaré sphere, is established.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Indian Academy of Sciences.
Keywords: Polarization optics;geometrical phases;theory of turns; Poincaré sphere;Pancharatnam phase.
Department/Centre: Division of Physical & Mathematical Sciences > Centre for Theoretical Studies
Date Deposited: 11 Aug 2010 10:53
Last Modified: 19 Sep 2010 06:13
URI: http://eprints.iisc.ernet.in/id/eprint/31252

Actions (login required)

View Item View Item